When diagnosed with Parkinson's in 2011 I had been taking valproic acid for some 10 years for tonic-clonic epilepsy. Last November, when I was taking a daily dose of 1000 mg of valproic acid and 1000 mg of levetiracetam, my neurologist decided to me off valproic acid and double my intake of levetiracetam. At the time, I was taking 4.5 mg of pramipexole and 2.25 mg of carbidopa / levodopa, as well as 1 mg of rasagiline.
Shortly afterwards, a series of symptoms began to appear which grew in number, occurred more more frequently and tended to last longer. All of a sudden, I began to get 'attacks' of imbalance; later I found it difficult to walk and began to take short steps, then felt my whole body becoming heavy (as if I had liquid lead in my arteries) making it difficult for me to walk.
Simultaneously, I had the feeling that that I wasn't fully connected to what was happening around me. I found it hard to communicate...
It is not due to a sudden worsening of my Parkinson's symptoms so it doesn't respond to the 'on' / 'off'. I never had an 'on/off' episode prior to this and it would be most unusual for such a notorious change. Secondly, while there are similarities, the symptoms differ from the 'on/off' dynamic. Thirdly, I couldn't detect any correspondence by these episodes and the timing of my medicine intake.
On the other hand, I had my levetiracem intake checked out and there was no toxicity. The dose was 17.1 of a normal range of 10-40.
I underwent various tests and visited plenty of specialists. The conclusion to date is that it is probably due to a vestibular problem. I was diagnosed with peripheral unilateral left vestibulopathy.
I am going to follow up on the vestibular symptoms. For that reason, I would appreciate your input regarding my question. From what I have read, I know valproic acid can produce symptoms very similar to those of idiopathic Parkinson's. Is it still possible that I have valproic acid induced Parkinsonism? Secondly, how should I interpret these latest symptoms? Could it be a reaction to levodopa and pramipexole?